Texas, 2019

Flash Flooding and Hail in Texas, April 23 to 24, 2019

April 23 to 24, 2019 · NWS FWD · 20 events in 9 counties and zones

Storms which developed along a slow-moving cold front produced pockets of wind damage along with areas of flooding across the region Tuesday night into Wednesday. Three members of a family drowned in a flash flood when they drove their vehicle across a flooded road in Erath County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
1
Property damage
$961,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms which developed along a slow-moving cold front produced pockets of wind damage along with areas of flooding across the region Tuesday night into Wednesday. Three members of a family drowned in a flash flood when they drove their vehicle across a flooded road in Erath County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 23, 5:27 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 23, 5:27 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
627 PM CDT Tue Apr 23 2019

.AVIATION...
/00Z TAFs/

Strengthening lift associated with an approaching upper low is
resulting in an increase in convection near and west of the DFW
Metroplex. As one splitting storm in the Dallas area exits to the
east, additional thunderstorms will encroach on the western part
of the DFW TRACON before affecting the Metroplex TAFs directly
during he 02-06Z timeframe. Precipitation will likely continue
periodically overnight with a decrease in intensity after
midnight. Most activity will remain north of the Waco area
tonight.

Showers and thunderstorms will ramp up again Wednesday morning as
the upper low moves into Southwest Texas. The most recent hi-
resolution guidance indicates rain with occasional embedded
thunder at all airports during the morning hours. The main round
of convection should affect the region during the Wednesday
afternoon hours before exiting to the east of the area Wednesday
evening. Additional wrap-around showers may occur Wednesday night
and Thursday as the system moves into East Texas, but the
possibility of thunderstorms will be low during that time.

As far as winds are concerned, southeast winds will prevail in the
Metroplex until Wednesday afternoon when the front finally pushes
southeast. The exception will be variable winds associated with
occasional thunderstorms.

30

&&

.DISCUSSION... /Issued 251 PM CDT Tue Apr 23 2019/
/Tonight through Wednesday night/

Cloud cover continues to increase this afternoon as southerly
flow strengthens, and an upper level low south of Arizona will
begin tracking eastward tonight. A stationary front draped to the
northwest is the focus for isolated thunderstorms that have
developed this afternoon. This feature will slowly move southeast
across north Texas, and coverage of storms is expected to increase
this evening and overnight. Isolated strong to severe
thunderstorms with damaging winds and hail are possible across
western zones and generally west of Fort Worth between 7pm and
midnight with the recently issued Severe Thunderstorm Watch.
However, the main concern across north Texas will be the
potential for heavy rainfall and isolated flood/flash flooding
concerns. Forecast PWATs near 1.50 inches tonight and Wednesday
morning are well over the 90th percentile and approaching daily
max values for late April. As a result, when coverage of showers
and thunderstorms increases tonight so will the rainfall rates and
the potential for localized flooding concerns. Training of storms
is also possible with the slow propagation of the front, so the
axis of the highest rainfall totals will gradually move across the
DFW Metroplex early Wednesday morning and into the afternoon.
This is when most of the forecast area will receive the bulk of
the rain that falls with this system. Right now, this axis is
roughly along a Stephenville to DFW to Greenville line, and
southward as the evening progresses. As the front slips southward
on Wednesday, PWATs increase to around 1.7 to 1.8 inches by
Wednesday night across the southeast portion of the forecast area.
A Flash Flood watch has also been issued for this afternoon
through late Wednesday night. The watch may need to be extended
further south and east for this as the heavy rainfall threat will
continue there through early Thursday morning as the surface low
begins to develop.

/Thursday through Next Week/

As the main low pressure system exits the region on Thursday,
showers and thunderstorm chances will also come to an end from
west to east during the day. After that, dry weather and
seasonably warm weather is expected late week into the weekend.
High temperatures will reach the mid 80s by the weekend. Low temperatures
will range from the mid 50s to mid 60s by early next week.

A fast moving system is expected to move through the Central
Plains late Saturday into Sunday, but models differ on how close
to our area the front (therefore ascent) will be and how much
moisture will be available. The GFS is the only one showing some
rain chances across parts of North and Central TX on Sunday. For
now, kept the PoPs out of the forecast through this time period. A
more vigorous system is expected to move across the region as we
head into the first days of May. We will continue to monitor the
trends through the upcoming days for details on timing and
intensity of thunderstorms.

Elsenheimer/Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  69  60  74  59 /  80 100  80  30   5
Waco                63  71  59  73  58 /  30 100  90  20   5
Paris               63  71  58  71  56 /  60  90  90  60  10
Denton              60  70  58  74  57 / 100 100  80  30  10
McKinney            63  70  58  73  57 /  80 100  90  40   5
Dallas              65  71  60  74  59 /  70 100  80  30   5
Terrell             63  71  58  74  57 /  50 100  90  40   5
Corsicana           63  71  58  71  57 /  30 100  90  30   5
Temple              64  72  59  74  58 /  30 100  80  20   5
Mineral Wells       59  68  55  73  54 / 100 100  70  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ102>104-
115>120-129>134-141>145-156>159.

&&

30/91
Hazardous weather outlook, Apr 23, 2:14 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
314 PM CDT Tue Apr 23 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
314 PM CDT Tue Apr 23 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
The ongoing thunderstorm activity will continue to increase in
coverage this evening. A few strong to severe storms are possible,
mainly over areas west of the DFW Metroplex. Isolated large hail,
damaging winds and locally heavy rainfall are the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Numerous thunderstorms are expected across the entire region
Wednesday and Wednesday night. Some strong to severe storms will be
possible with the best chances across Central Texas. Large hail and
damaging winds will be the main hazards. Locally heavy rainfall may
result in isolated instances of flash flooding, in addition to
flooding of creeks, streams and rivers. Storm chances will end from
west to east Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening, especially
west of the I-35 corridor.

In the hours before

Special weather statement, Apr 23, 3:02 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
402 PM CDT Tue Apr 23 2019

TXZ116-232130-
Palo Pinto TX-
402 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PALO PINTO COUNTY UNTIL
430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Possum Kingdom State Park, or 16 miles southeast of
Graham, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Graford and Possum Kingdom State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

LAT...LON 3295 9843 3300 9843 3301 9842 3300 9805
      3291 9806 3274 9856 3295 9857
TIME...MOT...LOC 2102Z 242DEG 29KT 3290 9841

Dunn
Special weather statement, Apr 23, 4:51 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
551 PM CDT Tue Apr 23 2019

TXZ115-232315-
Stephens TX-
551 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEPHENS COUNTY UNTIL
615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ibex, or 9 miles west of Breckenridge, moving east at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Breckenridge, Crystal Falls and Us-180 Near The Shackelford-
Stephens County Line.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

LAT...LON 3295 9910 3296 9875 3295 9868 3267 9868
      3265 9910
TIME...MOT...LOC 2251Z 266DEG 26KT 3279 9907

Dunn
Special weather statement, Apr 23, 5:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
620 PM CDT Tue Apr 23 2019

TXZ129-232345-
Eastland TX-
620 PM CDT Tue Apr 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 645 PM
CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Putnam, or 10 miles west of Cisco, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastland, Cisco, Ranger, Gorman and Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Texas.

LAT...LON 3251 9911 3252 9868 3251 9867 3220 9866
      3213 9912
TIME...MOT...LOC 2320Z 268DEG 24KT 3234 9915

Dunn

The radar

The Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood, 3 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Eastland

When
April 23, 5:55 PM CST
Where
Eastland County, Eastland
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
32.400, -98.820

A wind gust to 70 MPH was measured by the Eastland Municipal Airport Automated Weather Observation System.

Thunderstorm Wind, Eastland

When
April 23, 6:05 PM CST
Where
Eastland County, 1.26 mi E of Eastland
Measured
56 kt (64 mph) estimated gust
Property damage
$600,000
Reported by
Newspaper
Coordinates
32.403, -98.799

Local news reported that a car dealership suffered approximately 600,000 dollars in damage from severe thunderstorm winds in the city of Eastland, TX.

Hail, Parker

When
April 23, 8:12 PM CST
Where
Parker County, Aledo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.700, -97.600

Amateur radio reported quarter size hail in the city of Aledo, TX.

Thunderstorm Wind, Tarrant

When
April 23, 8:37 PM CST
Where
Tarrant County, 0.58 mi W of (Ftw)meacham Arpt Ft
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.821, -97.360

A 63 MPH wind gust was measured by the Fort Worth Meacham Automated Surface Observation System.

Thunderstorm Wind, Tarrant

When
April 23, 8:40 PM CST
Where
Tarrant County, Saginaw
Measured
52 kt (60 mph) measured gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
32.870, -97.370

A National Weather Service Employee measured a wind gust of 60 MPH in the city of Saginaw, TX.

Thunderstorm Wind, Tarrant

When
April 23, 8:43 PM CST
Where
Tarrant County, 1.97 mi WSW of Watauga
Measured
61 kt (70 mph) measured gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
32.835, -97.299

A 70 MPH wind gust was measured at the National Weather Service office in Fort Worth, TX.

Thunderstorm Wind, Tarrant

When
April 23, 9:00 PM CST
Where
Tarrant County, Bedford
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.850, -97.130

A National Weather Service Employee reported tree damage throughout the city of Bedford, TX.

Thunderstorm Wind, Tarrant

When
April 23, 9:19 PM CST
Where
Tarrant County, 3.08 mi SE of Grapevine
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.900, -97.041

A 60 MPH wind gust was measured by the Dallas-Fort Worth International Airport Automated Surface Observation System (DFW ASOS).

Thunderstorm Wind, Tarrant

When
April 23, 9:27 PM CST
Where
Tarrant County, 3.09 mi SE of Grapevine
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.900, -97.040

A 63 MPH wind gust was measured by the Dallas-Fort Worth International Airport Automated Surface Observation System (DFW ASOS).

Lightning, Collin

When
April 23, 9:30 PM CST
Where
Collin County, 1.98 mi ENE of Lolaville
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
33.108, -96.787

Frisco Fire Department reported a lightning strike which led to extensive damage to a home on Robin Creek Ln in the city of Frisco, TX.

Hail, Erath

When
April 23, 9:40 PM CST
Where
Erath County, 4.31 mi SSW of (Sep)clark Fld Steph
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.160, -98.200

A trained spotter reported ping pong ball size hail approximately 5 miles south of the city of Stephenville, TX.

Thunderstorm Wind, Erath

When
April 23, 9:40 PM CST
Where
Erath County, 4.31 mi SSW of (Sep)clark Fld Steph
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.160, -98.200

A trained spotter reported wind gusts to 60 MPH approximately 5 miles south of the city of Stephenville, TX.

Lightning, Collin

When
April 23, 9:45 PM CST
Where
Collin County, 2.7 mi S of Foot
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
33.182, -96.759

Frisco Fire Department reported a lightning strike to a home at 13396 Chittamwood Ln in the city of Frisco, TX, causing an electrical switch to short.

Flash Flood, Dallas

When
April 23, 9:51 PM CST to April 24, 12:00 AM CST
Where
Dallas County, 1.07 mi N of Trinity Mills to 2.01 mi N of Carrollton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.985, -96.902

Emergency management reported multiple high water rescues in the City of Carrollton, TX.

Lightning, Collin

When
April 23, 10:00 PM CST
Where
Collin County, 5.12 mi W of Frisco
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.136, -96.917

Frisco Fire Department reported a lightning strike to a home in the city of Frisco, TX which damaged a water line and part of the roof. The water extinguished the fire, but produced extensive water damage to the home.

Flash Flood, Collin

When
April 23, 10:02 PM CST to April 24, 1:00 AM CST
Where
Collin County, Wylie to 0.37 mi SSW of Wylie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.020, -96.550

A social media report indicated several inches of water in a home in the city of Wylie, TX.

Flash Flood, Erath

When
April 24, 4:30 AM CST to 5:00 AM CST
Where
Erath County, 2.22 mi SSW of Dublin Comm Arpt to 2.2 mi SSW of Dublin Comm Arpt
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.019, -98.328

Erath County Sheriff's Department reported that a vehicle was swept off the road after driving into high water along Highway 1702 approximately 3 miles south of the city of Dublin, TX. A mother and her two children drowned. The name of the creek that was over the road was Kirkendell Creek.

Thunderstorm Wind, Milam

When
April 24, 4:04 PM CST
Where
Milam County, Gause
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.770, -96.700

Emergency management reported several trees down across the southeastern portion of the county.

Thunderstorm Wind, Anderson

When
April 24, 6:15 PM CST
Where
Anderson County, Montalba
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.880, -95.700

Part of the metal roof of a manufactured home was torn up by strong thunderstorm winds.

Flash Flood, Henderson

When
April 24, 8:02 PM CST to 10:45 PM CST
Where
Henderson County, 0.9 mi NW of Chandler to 0.91 mi NW of Chandler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.307, -95.483

About a foot of water was covering the West Main Road behind the Dollar General in Chandler.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Erath2019-04-247MaleIn WaterDirect
Flash Flood, Erath2019-04-243FemaleIn WaterDirect
Flash Flood, Erath2019-04-2427FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818811, 820278, 818806, 818812, 818814, 818815, 818808, 818816, 818817, 818825, 818807, 818819, 818826, 818794, 818827, 818822, 818799, 818810, 823168, 823167.